Aa
A
A
Close
Avatar universal
Nausea and Proton pump inhibitors
   I have acid reflux. My symptom is a thick sticky saliva and a horrid acid taste 24/7.
   I have tried several PPI drugs and they really make me ill or don't work. Tried prilosec, Protonix and aciphex. Now on dexilant 30 mg. Incredible nausea and headache. Am trying once every other day. So take in evening and next day very sick. Day after when don't take the pill feel much better but acid taste starts to come back. Why do these drugs cause nausea. Tried pepcid and Zantac and got very bad headaches. Any suggestions? Don't know where to turn. Doctors have no suggestions v
Cancel
1 Answers
Page 1 of 1
681148 tn?1437665191
This is something I understand.  I've had to change various PPI's because they made me feel the same way.  Now, what I do is control what I eat much more strictly and only use the PPI's for a week or two at a time if it's absolutely necessary.  Long term use really isn't good anyway.  

I would try an elimination diet.  The first things to eliminate from the diet are the usual suspects that your GI doctor should've told you to avoid.  There are other things that can aggravate GERD, too, though, that your doctor may not have told you about.  My list is quite long, too.  It is actually necessary to eat a much blander diet than what you probably would like to eat.  Sure, I like the foods with more flare, but my gut sure doesn't.

No citrus.  It not only bothers my stomach, but it causes instantaneous blisters in my mouth, because it turns out that this is also a food sensitivity for the mouth, too.  It's also a highly acidic food, so it's out.  The mint family is out.  Mint makes the stomach burn like mad.  Tomatoes should've been on that original list your doctor gave you.  Chocolate is out for more reasons than just the GERD.  Coffee can be had--occasionally, but it definitely must be limited.  Psyllium fiber, meant for the other end of the GI tract had to be eliminated because it causes way too much irritation in the upper GI tract.  Gluten bothers the entire GI tract, not just the lower GI tract.  Soy irritates the GERD rather violently.  Heavy loads of sugar bothers the entire tract.  Heavy loads of dairy do, too, although real milk is better than that unhealthy soy milk that isn't good for anyone for the occasional cup of coffee.  I also have to avoid the foods high in tyramine for multiple reasons, including the GI tract.  Spicy foods are definitely out.  Be careful about ginger, because while it can soothe nausea for many people, it can also irritate GERD.

There are other things on my long list, but this list should suffice to give you somewhere to start for your own search.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
Top Digestive Answerers
Avatar m tn
Blank
fntn
MI
1340994 tn?1374197577
Blank
Caryopteris
Raleigh, NC
6543835 tn?1468847635
Blank
cnoevl21
NJ
Avatar m tn
Blank
me_just34
168348 tn?1379360675
Blank
ChitChatNine
1530171 tn?1448133193
Blank
TheLightSeeker
London, ON